What are the causes and signs of anaphylaxis?

Anaphylaxis is a severe and mostly sudden allergic reaction. This tends to happen when a person with an allergy is exposed to that allergen. Reactions are rapid and normally occur soon after exposure to the allergen, but can occur up to 2-3 hours later. It is potentially life-threatening, and an emergency response is imperative.

It is important to recognise these common allergens that can cause a child to go into anaphylactic shock: 

  • Pollen from trees and grasses

  • Indoor allergens such as house dust mites or moulds

  • Foods such as peanuts, tree nuts, milk and eggs

  • Pets such as cats and dogs, and other furry or hairy animals such as horses, rabbits and guinea pigs

  • Insects such as wasps and bees

  • Medicines such as antibiotics, pain killers and drugs used in hospitals for anaesthetics (these may cause reactions by binding to proteins in the blood, which then trigger the reaction)

The symptoms are distressing; if you recognise any anaphylaxis symptoms in a child at your school you must call 999 for an ambulance and state 'anaphylaxis.'

 

Anaphylaxis usually develops suddenly and gets worse very quickly.

 

The symptoms include:

  • Feeling lightheaded or faint

  • Breathing difficulties; such as fast, shallow breathing

  • Wheezing

  • A fast heartbeat

  • Clammy skin

  • Confusion and anxiety

  • Collapsing or losing consciousness

  • They tell you they feel like they are going to die or something horrible is happening to them


 

There may also be other allergy symptoms, including an itchy, raised rash (hives), feeling or being sick, swelling (angioedema), or stomach pain.

How to respond to emergencies

Learn your school's emergency procedure for cases of anaphylaxis. Especially find out the arrangements for the following:

  1. Calling an ambulance in an emergency

  2. Treating the child whilst waiting for the ambulance

  3. Where you can find the adrenaline

  4. Who to contact to administer the adrenaline

  5. Who else needs to be contacted

Even if the child is only showing 'mild' symptoms, vigilance is key as the signs may be leading up to a more serious attack. For more information on health care plans and school policies, find out more here.

 

 The serious signs, which require an ambulance and adrenaline may include:

  • Difficulty in breathing or swallowing

  • The appearance of weakness

  • A deterioration

How can you support children at risk of severe allergic reactions?

Individual health care plans 

When a health care plan is in place, the risks for allergic children can be reduced. Make yourself aware of the symptoms and triggers, the daily management and arrangements for medical emergencies identified in the plans of allergic children in your school. 

Administration of Medicines

Your school will have a medicines policy, which will highlight the key personnel who are trained to administer any medicine to students and how they can be contacted. You are not legally or contractually obliged to administer medicine to children, but you can receive training in order to do so.

 

Please click here in order to find out more about how you can train to administer adrenaline auto-injectors (AAI).  

Guidance on the use of adrenaline in schools

The anaphylaxis guide for teachers

Is your school sufficiently equipped for allergic and asthmatic children?

Find out more about the life-saving anaphylaxis and asthma rescue kits, which have been developed in partnership with Allergy UK.

ark asthma.png
Ark anaphylaxis 300.png

ARK Kits developed in partnership with

Allergy UK Logo with transparent backgro

ARK Kits designed in partnership with

Arcadia-Medical-Logo.png
  • ARK Facebook
  • ARK Twitter
  • ARK LinkedIn
  • YouTube

©2020 by ARK Solutions